CSN Login
Members Online: 13

Folfox #9 - Did I get the oxy this time?

Momof2plusteentwins
Posts: 439
Joined: May 2012

Has anyone ever experienced this after 9 treatments - I had treatment #9 Monday with 5FU pump disconnect Wednesday, well usually Wednesday I'm exhausted and I was tired not as much, then usually thursday I have diarrhea, exhaustion and of course the cold sensitivity has been getting progressively worse, this time not. I have been drinking cold drinks since Thursday, no diarrhea, not really that tired. I feel I got a bag of fluid that said oxy on. It with my name but I didnt get oxy. Now my confidence in the nurses is gone. How do you really know you are getting something? I'm a nurse at a hospital and I know mistakes can be made, but what if I get someone else chemo. I go to a small cancer dr and staff is limited, actually the person that mixes the chemo also hangs it. I am really down thinking I didn't get my dose because of error. I'll never know.
Sandy :)

Sundanceh's picture
Sundanceh
Posts: 4266
Joined: Jun 2009

Wow, Sandy...I wonder if you have a point. As you know, Oxy is pretty cumulative and I've been reading your response to it...congrats btw! I only made it to 8.

I noticed one infusion, they gave me Magnesium Sulfate...and right away I could drink cold drinks after infusion, where it had taken me usually about 7-days of room temp drinks.

I was usually 'ok' for the day of infusion, but then the next day and about 4-5 past, Oxy did me pretty good....and that never went away...the fatigue and general malaise...only my tolerance to cold liquids changed - and for the better.

That's the only conclusion I can draw...I agree with you how you could not be sick for all of those doses and then this one is just a 180. Never say never, but I can see why you doubt and question it.

As you say, how would one ever really know? I hope that was not the case...isn't it weird how if you felt bad, it would feel 'normal?'

I can't see how they would purposely deceive you...and likely, they did not substitute a placebo or give you another med with the Oxy label on it...but we know the medical world is not perfect...and things can happen and quite often do...we've all been recipients of medical mistakes large and small.

Perhaps, the next dose will tell the story...

Wishing you the best...I guess in all fairness, I would at least get your opinion on record by talking to your doc...that way at least it's recorded for posterity, just in case.

Best of luck as you continue!

-Craig

So, I don't know

Momof2plusteentwins
Posts: 439
Joined: May 2012

Thanks for your reply. I do have an appointment with onc Monday and I need to approach right way and not accuse. I am going to tell him that I have had call these side effects on treatment 1 - 8 and not this time, could there be any explanation. Maybe my blood work Monday may tell something. My husband now wants me to do 13 treatments, ugh. I don't know right now, I know I did get 5FU. I wonder if someone else goy my oxy that shouldn't have and is sick, I hope not.
Sandy :)

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

Chemo is different for everybody, but according to the info I got, it's 5FU that generally cause diarrhea, and not oxy. Oxy causes the cold sensitivity, cramps (hands, jaw, calves, etc...). The side effects of oxy can be lessened in some people by taking magnesium and calcium, as well as B complex viatmins and glutamic acid. Maybe the onc gave you IV magnesium with your oxy this time, if you have been telling him/her about your side effects. At my cancer center, the nurses cross-check all medications with the name tag you have to wear each time, and explain everything they are giving you prior to giving it. IMHO, that should be standard procedure everywhere. Never hurts to check with your onc anytime you have a different or new experience after chemo.

smokeyjoe
Posts: 1428
Joined: Feb 2011

I'm surprised the nurses don't go over what they're giving you....they do at my cancer center too....they have me look at the lable, which is cross matched with my bracelet, numbers, birthdate, name......they check and re-check. They never ever walk up and hang and bag without a lot of checking, double checking where I have to read it too...and explaining which drug is in each bag.

Maxiecat's picture
Maxiecat
Posts: 524
Joined: Jul 2012

I just had number 8 and it wasn't as bad as some of the previous doses. I still have the cold sensitivity. My nurses always double check the labels on my mess with me. As far as I know I am not getting the magnesium ... I do take it in pill form. I hope you can get some answers to your questions...seems kind of strange that this drug has cumulative side effects that it would be easier this time around. I hope you don't have to go for a round 13.

Alex

Momof2plusteentwins
Posts: 439
Joined: May 2012

I always check the label and ask nurses (I know them from being a nurse) what I am getting - I always ask same dose right and repeat the dose to them, but whose to say it is really in the bag. I don't think anything is wrong on purpose but I don't think I got the oxy, sstill drinking cold drinks. The onc I go to has 8 recliners and we are all different cancers and usually the nurses don't say anything to any of them and they don't ask what they are getting. I always get copy of my labs and always confirm what I am getting, but doesn't mean I got it. Who knows?
Sandy :)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network